Diabetes Support - Pre-diabetic Questions




View Full Version : Pre-diabetic Questions


Kaitie9399
07-29-2013, 09:56 PM
Hi! My name is Kaitie and I have some questions about pre-diabetes and metformin. I'm starting an IVF cycle again but this time they said that my blood sugar was high. So, I did the test where you drink orange goop and then they test your blood every half hour, then hour for two hours. It came back that I was pretty ok until the second hour where I spiked to 205. I didn't tell them this today buy I had a MAJOR case of the shakes about an hour after that last blood work. After I ate I was fine.

Anyway, he's sending me to a doctor that specializes in IVF patients at risk for gestational diabetes and he said something about metformin. I don't like taking medicine, I truly believe that we medicate ourselves too much and that leads to other problems which we then try to fix through medication etc... I guess my question is, how to I reverse this pre-diabetes condition without medication, yet still be ok to be pregnant for 9 months?

Can someone please talk to me about these things? I will talk to the doctor tomorrow, but for now I'm feeling like I'm ok so why should I take some medicine that 's going to stop my normal body functions if instead I can just fix what I eat.

On a side note, I seriously thought that losing 40 pounds would've put a stop to this but I guess I am too little to late or it's just not enough.

Thanks!


laciemn
07-30-2013, 06:48 AM
I personally believe in listening to your doctor. Don't take any chances with your health. Perhaps if you try the medicine, you'll notice improvement. Definitely talk to your doctor about adjusting your nutrition along with the medicine. If the medicine doesn't work, or you just don't want to continue, you can stop later.

kaplods
07-30-2013, 08:49 AM
Discuss the alternatives, risks, benefits of the med and of refusing the med with your doctor before deciding whether to accept or refuse meds.

Personally, I consider blood pressure and blood sugar control non-negotiable. Both are silent killers, because they can cause serious and permanent damage to the body, with few if any symptoms until the damage is already done.

Weight loss is great, but in many cases it cannot be done fast enough to outrun the damage (and losing weight rapidly carries its own dangers).

I'm on metformin and blood pressure medications because the benefits outweigh the risks.

Refusing meds when the benefits outweigh the risks is just as foolish as taking a medication for which the risks outweigh the benefits.

The only way to know which situation applies (other than getting medical and pharmacology degrees) is to discuss the risks and benefits with your doctor and pharmacist.


Kaitie9399
07-30-2013, 03:59 PM
Thanks for the replies.

Dr. want's me to monitor my levels for two weeks. The most annoying part though was him repeatedly telling me to lose weight. No matter how many times I told him that I'm working on that he just kept saying it. It made me feel stupid and pretty much erased any pride I had in the fact that I've already lost 40 blasted pounds. Grr.

geoblewis
07-30-2013, 07:30 PM
Kaitie, don't let him take away the pride you have in your accomplishment! Bad doctor for doing that! I HATE IT when they do that!!! Are you afraid he's not listening to you? Because sometimes, they just want to toss pills at us because it can be easier to treat something with pills than it is to have someone change how they live.

Having said that, the point of the metformin, in the long term, is to save your pancreas. Because when it's done working, there's not much they can do (yet) to bring it back so that it is doing it's job. Your pancreas is still working, but just not as good as you want it to. Weighing more put it through it's paces, but you may be genetically predisposed to type 2 diabetes and over time, the potential was there for your pancreas to eventually not be able to keep up with you. I know thin people, people who have never ever been overweight, who have to deal with type 2 diabetes. Something just put their pancreas over the edge. And for you, just because your doctor makes it sound like your weight is the cause, it may very well not be the cause.

You don't like the idea of taking the metformin (I certainly don't like it, and my body felt really horrible when I was on it), but you might still have to take it. You've got two weeks to make some changes. And changes can be made. You can manage your blood sugar better with diet and exercise. It takes quite a bit of focus and perhaps changing a lot of what you eat. It's more than what you do for simply losing weight. You can cut out all starchy forms of carbohydrates, and all forms of sugar. You can make sure you don't overeat proteins. You can eat plenty of healthy fats. Basically, a ketogenic diet. And you can exercise effectively, with some cardio and a good bit of weight training, on a daily basis. There are things you can do for yourself over the next two weeks and you see positive results when you go in for further tests.

Be braced to hear your doctor talk more about losing weight. How much are you really going to lose in the next two weeks? Not that much. He know that! But he's going to focus on that. He can't help himself. It's what he's trained to do.

You might consider looking at the work of Dr. Bernstein (http://www.diabetes-book.com/), and participating in his forums. I found it very informative and helpful. It has worked for me so far.

Kaitie9399
07-30-2013, 11:16 PM
Georgia, that was an awesome response. Thank you so much. I feel so much better now.

I'm meeting with a diabetic dietician tomorrow and hopefully get started with all this.

Thanks again!

Kaitie9399
08-14-2013, 07:58 PM
Well, after two weeks of monitoring myself 4 times a day the doctor is putting me on metaformin because my fasting levels are between 96-99. I'm not happy about it. Personally, I don't like this doctor. His secretarial staff is ridiculous and I spent maybe 5 minutes in his office. I'd rather have a doctor who praised my efforts and made me feel like what I've done for the past two weeks was a step in the right direction. I shouldn't walk away from a doctor's appointment feeling like poop.

pattygirl63
08-14-2013, 08:27 PM
Kaitie9399 I have had 2 doctors in my lifetime that caused me to go home crying. I have a doctor now who is absolutely wonderful and caring. He takes the time to talk to me, answer any and all my questions and helps me to understand why he is giving me the meds that I take. I also take Metformin. He has worked with my DH and me so well that I trust him. He tells me what he thinks about some things and then tells me the choice is mine. He makes me feel like we working "together" to get my blood sugar under control. I have to depend on him to help me have a healthy life and I know that I can trust him. I consider that so important that if I couldn't trust him, I would be changing doctors. JMHO

Kaitie9399
08-15-2013, 10:33 PM
3 hours into my first metformin pill and my after dinner number was 83. That seems extremely low. I'm just very happy that at the moment I don't feel sick, every review I've seen about this medicine is that it makes you sick. I hope I can continue to tolerate this without that side effect. I do have a headache though...

fatmad
08-16-2013, 06:47 AM
virtually all the side effects disappear within a month. There is one exception though. Leg pain usually takes a month or more to start. Many of us have found that taking a b complex or extra folic acid helps that. Since you are trying to get pregnant, talk with your doctor about taking a higher than usual dose of folic acid, since the metformin uses it up in your body, and you need it for helping your baby form normally.

Kaitie9399
08-16-2013, 05:31 PM
fatmad: I'm taking a B complex already, should I do more folic acid than that?

fatmad
08-16-2013, 09:01 PM
the standard prenatal dosage is 0.4 mg, but women at risk may need more. I am not your doctor, but as a midwife I prescribe a higher dose to woman with a personal or family history of certain birth defects or who have recently been on metformin for pcos or birth control pills. Thats why you should check with your fertility specialist, as the metformin will use up the folic acid you take in, and we like you to have a good dosage for 3 months before and after conception.